MAUDE Adverse Event Report: ORGANOGENESIS INC. DERMAGRAFT

ORGANOGENESIS INC. DERMAGRAFT
Model Number 11045
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hypersensitivity/Allergic reaction (1907)
Date of Event 01/08/2019
Type of Reportable Event Serious Injury
Event or Problem Description
Organogenesis was notified on february 22, 2019 of an adverse event for a single patient that actually included three separate adverse events to be reported separately (2028403-2019-00001, this report #, and 2028403-2019-00003).For this event, the patient presented with a plantar surface foot ulceration that has been present for several months and has been treated with different products such as collagen and other grafts.The patient received three separate dermagraft applications on the ulceration, and he developed an allergic reaction after each one.The event was reported after the third dermagraft application (2028403-2019-00003).On (b)(6) 2019, the second dermagraft was applied on the ulceration, secured with steri-strips, and covered with adaptic, gauze, and kerlix.Less than a day later, the patient began developing similar symptoms of pain, itching, burning, and erythema around the ulcer site.The patient decided to go to the er and was hospitalized for a day or two and treated with antibiotics.The dermagraft was removed during the hospital admission.The physician reported the patient only went to the er because the patient believed his physician was not in his office at the time.The physician reported although there was some streaking up the leg during this episode, he did not feel it was infected and was not necessary to culture the ulcer.The patient was prescribed zyvox for 10 days (prophylactically) and he improved with no deterioration or worsening of the ulceration.As per the physician, he reported he did not believe there was an infection during this event (or the other two events).Although the patient was prescribed antibiotics and was hospitalized during the second event (this report #), he stated it was for prophylaxis and not for treatment.He reported all three events were an allergic reaction to the product, with each event occurring more rapidly after each subsequent application.The physician stated all thawing and rinsing instructions were followed as per the directions for use.He stated all three events are related to the product, as each episode occurred after the application and improved or resolved once the product was removed, as well as with anti-histamine medication.The medical assessment conclusion for this event: this event is moderate in severity as the allergic reaction (allergic contact dermatitis) occurred after each application.Initially, the allergic contact dermatitis was localized to the ulceration site but began spreading up the ipsilateral leg and occurred more rapidly after the second application (this report #).The patient did not develop immediate reaction to dermagraft after this first application (2028403-2019-00001), but then became sensitized and developed similar and faster symptoms upon re-exposure (this report # and 2028403-2019-00003).Prompt removal of dermagraft after the second and third application (this report # and 2028403-2019-00003) and anti-histamines (benadryl) resulted in improvement and resolution of the allergic contact dermatitis.In agreement with the physician, all three events that occurred were not an infection but an allergic contact dermatitis.The clinical symptoms described (pain, burning, itching, redness, no deterioration of the ulceration) as well as rapid resolution of the symptoms with anti-histamines and removal of the etiologic agent, are typically seen with allergic contact dermatitis.Although the patient was hospitalized after the second application (this report #) and received medical treatment in the form of antibiotics for all three events, the physician reported it was prophylactically and not to treat an infection.This event did not result in death and no physical impairment or permanent injury resulted.Other than the allergic contact dermatitis, no other complications or symptoms occurred (infection or deterioration of the ulceration).The event resolved and the patient is doing well.All three events are probably related to the product as they occurred after each application and resolved after the product was removed and treated with anti-histamine (benadryl).In addition, the symptoms recurred similarly and rapidly with each exposure to the product.Although not common, this event is expected, as an allergic reaction to dermagraft is possible.Severity: moderate, relatedness: probably related, expectedness: expected.

Brand Name
DERMAGRAFT
Common Device Name
DERMAGRAFT
Manufacturer (Section D)
ORGANOGENESIS INC.
10933 n. torrey pines road
la jolla CA 92037
MDR Report Key8432464
Report Number2028403-2019-00002
Device Sequence Number19123394
Product Code PFC
UDI-Device Identifier00618474000015
UDI-Public00618474000015
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
BP003600
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/26/2019
Device Model Number11045
Device Catalogue NumberNI-DERM-COM
Device Lot Number150740
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/22/2019
Initial Report FDA Received Date03/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age48 YR